Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

Throat tightens,unable to sleep,generic of nexium,generic for allegra,healthy diet

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 1599 Questions
Question
Periodically my throat tightens so bad that I can't sleep. It's worse when I lie down. I already take the generic of Nexium for acid reflux and the generic for allegra for allergies. My diet is excellent, no caffine, sugar, etc. Mostly fruit and vegetables.
Posted Fri, 20 Apr 2012 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Naveen Kumar 1 hour later
Hi XXXXXXX

Thanks for the query

The symptoms you have could probably be due to Laryngo Pharyngeal Reflux (LPR). This is a condition of the throat wherein the acid from the stomach regurgitates into the throat causing inflammation and swelling in the throat.

LPR is common in those individuals who are suffering from Gastro Esophageal Reflux Disease (GERD). The acid present in the stomach is a strong hydrochloric acid and when this trickles up into the throat it causes inflammation in the throat because the mucosal lining in the throat is different from that of the stomach.

The symptoms of this condition are tightness in the throat, foreign body sensation, repeated clearing of the throat and sensation of mucous flowing behind the throat. These symptoms worsen on lying down and more so if it is done immediately after the meals.

Allegra (fexofenadine) is an antihistaminic which can cause dryness of the throat and worsening of the above symptoms.

My suggestions to you are:
1.     Drink plenty of warm water
2.     Avoid stress/tea/alcohol/smoking/citrus fruits if any
3.     Take your dinner at least 2 hours before you go to sleep
4.     Try to use a bigger pillow so that your head end is sufficiently elevated and always try to lie of the left side
5.     Along with Nexium (esomeprazole) you need to take a Prokinetic (to increase gastric emptying) also after consulting your doctor
6.     Use allegra only when you are having symptoms of allergy or else its continuous use will induce dryness of the throat.

Hope I have answered your query; I will be available to answer your follow up queries.

Regards
Dr. Naveen Kumar
Above answer was peer-reviewed by
 
Follow-up: Throat tightens,unable to sleep,generic of nexium,generic for allegra,healthy diet 46 hours later
Thank you for your considered response.
The esomeprazole is very effective in preventing any noticeable acid reflux. I've felt the acid reflux very violently in the past when I've forgotten to take it or had pasta for dinner, but this sensation is very different. I don't actually feel the acid; this feels very different. Do you still think the tightness is caused by the acid reflux although I don't feel it?
 
 
Answered by Dr. Naveen Kumar 12 hours later
Hi XXXXXXX

Welcome Back

The tightness in the neck could be due to laryngo pharyngeal reflux (LPR) (as I mentioned before), stress, anemia, malignancy, huge thyroid swelling, etc.

Esomeprazole is effective in reducing the acid secretion by the action of proton pump inhibition, but not preventing the reflux. For this you need to take a Prokinetic which will increase the gastric emptying as well as tightening of the lower esophageal sphincter. Sometimes few individuals do have micro reflux even in the absence of symptoms of acidity or gastritis. Only with a proper examination we can make a correct diagnosis .

I would suggest you to get thoroughly examined by an ENT specialist, to look for any other pathology in the throat and mange accordingly. Till then, drink plenty of warm water, continue the present medicines and follow the preventive measures which I had mentioned in my previous post.

Wish you Good Health

Regards
Dr. Naveen Kumar
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask an ENT Specialist

Related Disease & Conditions

Related Drugs/Medications

Related Treatment/Therapy

All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions